Are you concerned about drug overdose? Fill out this form for assistance locating a drug treatment solution that fits your needs.
Name
Email Address
Phone Number
Seeking Help For
Age Group
General Situation

Methadone Overdose

In 1992 there were 131 deaths attributed directly to methadone overdose. Methadone is relatively available on the illicit market as there are large numbers of tolerant individuals whose daily dose is well over the lethal dose for non-tolerant individuals. This may explain why, of the fatalities above, only 25% had been previously notified to the Home Office, and why methadone overdose deaths among people in treatment are relatively rare. Methadone is one of the strongest opiates. It has a slow onset of action and a long half-life and causes severe respiratory depression which is usually the cause of death.

Methadone overdose is a serious medical emergency. In the event of suspected overdose call an ambulance. If the person is losing consciousness lie them on their side in the recovery position so that they will not choke if they vomit. Inducing people to vomit is not recommended because of the risk of rapid onset of CNS depression/unconsciousness which could lead to choking.

Symptoms of an Overdose from Methadone include but are not limited to the following:

  • muscle spasticity
  • difficulty breathing
  • slow, shallow and labored breathing
  • stopped breathing (sometimes fatal within 2-4 hours)
  • pinpoint pupils
  • bluish skin
  • bluish fingernails and lips
  • spasms of the stomach and/or intestinal tract
  • constipation
  • weak pulse
  • low blood pressure
  • drowsiness
  • disorientation
  • coma
  • death